Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 92, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2008, 2:12 PM EDT for Hoke County, Scotland County, North Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2008, 2:12 PM EDT (18:12 UTC)
- Expired
- May 5, 2008, 2:42 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Hoke County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 117 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 2:20 PM EDT | HAIL 0.5 | Wagram, NC | PEA TO MARBLE SIZE HAIL ON PEACH ORCHARD ROAD. |
| May 5, 2:21 PM EDT | HAIL 0.5 | 8 N Laurinburg, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 1:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 051813
SVRRAH
NCC093-165-051900-
/O.NEW.KRAH.SV.W.0092.080505T1812Z-080505T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT MON MAY 5 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA
CENTRAL HOKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 300 PM EDT
* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PAIR OF SEVERE THUNDERSTORMS ABOUT 8 MILES WEST OF RAEFORD AND
ANOTHER ABOUT 10 MILES NORTH OF LAURINBURG OR 5 MILES NORTHWEST OF
WAGRAM. THESE STORMS WERE MOVING SOUTHEAST AT 13 MPH. NICKEL SIZED
HAIL IS LIKELY FROM THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
WAGRAM...
RAEFORD...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3490 7957 3492 7957 3503 7949 3504 7947
3502 7919 3492 7922 3483 7941
TIME...MOT...LOC 1812Z 312DEG 11KT 3493 7949
$$
132 follow-up statements
000
WWUS52 KRAH 051828
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT MON MAY 5 2008
NCC093-051836-
/O.CAN.KRAH.SV.W.0092.000000T0000Z-080505T1900Z/
HOKE NC-
226 PM EDT MON MAY 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOKE COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3490 7957 3496 7947 3498 7939 3492 7935
3483 7941
TIME...MOT...LOC 1826Z 312DEG 11KT 3490 7945
$$
NCC165-051900-
/O.CON.KRAH.SV.W.0092.000000T0000Z-080505T1900Z/
SCOTLAND NC-
226 PM EDT MON MAY 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL SCOTLAND COUNTY...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL
SCOTLAND COUNTY...ON HIGHWAY 501 ABOUT 10 MILES NORTH OF
LAURINBURG...AND JUST SOUTH OF WAGRAM. THIS STORM WAS MOVING
SOUTHEAST AT 13 MPH.
LARGE HAIL IS LIKELY FROM THIS STORM. SEEK SHELTER INDOORS IF
THUNDER IS HEARD. DRIVERS SHOULD BE PREPARED FOR HEAVY DOWNPOURS
REDUCING VISIBILITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3490 7957 3496 7947 3498 7939 3492 7935
3483 7941
TIME...MOT...LOC 1826Z 312DEG 11KT 3490 7945
$$
13000
WWUS52 KRAH 051842
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EDT MON MAY 5 2008
NCC165-051852-
/O.CAN.KRAH.SV.W.0092.000000T0000Z-080505T1900Z/
SCOTLAND NC-
242 PM EDT MON MAY 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTLAND COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3490 7957 3496 7947 3498 7939 3492 7935
3483 7941
TIME...MOT...LOC 1842Z 312DEG 11KT 3487 7941
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:55 PM EDT, 17 minutes earlier.
Area forecast discussion, May 5, 1:55 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT MON MAY 5 2008 .SYNOPSIS...A WEAK STATIONARY FRONT OVER THE EASTERN PIEDMONT AND COASTAL PLAIN OF NORTH CAROLINA COUPLED WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY...MAINLY EAST AND SOUTH OF RALEIGH. HIGH PRESSURE WILL BUILD IN TONIGHT AND LINGER ACROSS THE AREA THROUGH MID WEEK. && .NEAR TERM /THROUGH TUESDAY/... AS OF 945 AM... MINIMAL WARMING OF FORECAST FOR TODAY AND TONIGHT. AN UPPER LEVEL SHORT WAVE WILL DROP INTO NORTH CAROLINA THIS AFTERNOON...ENHANCING RAIN CHANCES. DEW POINTS IN THE LOWER 40S IN THE TRIAD SHOULD RISE THIS AFTERNOON...BUT THIS AREA LEAST FAVORED FOR THUNDERSTORMS. ELSEWHERE CAPE OF 1500 PLUS POSSIBLE IN THE SOUTHEAST. WINDS ALOFT ARE RELATIVELY WEAK AND FORECAST SOUNDINGS DO NOT SUPPORT ENHANCEMENT OF DOWNDRAFTS. THUS PENNY TO NICKEL HAIL IS THE PRIMARY THREAT...MAINLY MID AND LATE AFTERNOON. TEMPERATURES FOR THIS AFTERNOON FORECAST IN THE 75 TO 80 DEGREE RANGE... BUT CLOUDS WILL MAKE THIS INTERFERE WITH THIS IN SPOTS. EXPECT MODEL THICKNESS TO VERIFY TOO COOL ONCE AGAIN TONIGHT. ALPHANUMERIC GUIDANCE PERHAPS COOL FOR TODAY...THEREFORE HAVE WARMED OVERNIGHT LOWS TO MID TO UPPER 50S. TUESDAY THE ATMOSPHERE DRIES OUT AS WEAK SURFACE HIGH PRESSURE COVERS NORTH CAROLINA. AFTERNOON HIGHS UPPER 70S TO LOWER 80S. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 245 AM MONDAY... MID LEVEL RIDGING WEDNESDAY... KEEPS CONDITIONS DRY. THICKNESS FLIRT WITH THE 1400 METER MARK WEDNESDAY WHICH SHOULD YIELD MID 80S ACROSS MOST OF THE REGION. THE CLOSED LOW OVER THE BAJA EJECTS EAST EARLY IN THE WEEK AND BEGINS TO APPROACH OUR AREA BY THURSDAY. THE WAVE WILL BE ACCOMPANIED BY A RATHER VIGOROUS SURFACE LOW THAT IS EXPECTED TO TRACK ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC. RAIN CHANCES WILL BE ON THE RISE LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT. CENTRAL NORTH CAROLINA COMES UNDER THE INFLUENCE OF THE LEFT EXIT REGION OF A 100 KNOT 250 MILLIBAR JET THURSDAY NIGHT. THE INCREASED LIFT... COMBINED WITH AT LEAST SOME INSTABILITY... AND PRECIPITABLE WATERS APPROACHING 1.5 INCHES SUPPORTS MAINTAINING CHANCE POPS THURSDAY NIGHT AHEAD OF THE ATTENDANT COLD FRONT. IF INSTABILITY IS HIGH ENOUGH... STRONG STORMS WILL BE POSSIBLE AS THE LOW LEVEL JET IS FORECAST TO STRENGTHEN IN EXCESS OF 50 KNOTS. HIGH TEMPERATURES THURSDAY LIKELY TO BE IN THE LOW TO MID 80S ONCE AGAIN... WITH OVERNIGHT LOWS VERY MILD AHEAD OF THE COLD FRONT... GENERALLY IN THE LOW 60S. && .LONG TERM /FRIDAY THROUGH SUNDAY/... AS OF 325 AM MONDAY... MEDIUM RANGE GUIDANCE START OUT IN GOOD AGREEMENT FRI THEN LACK OF CONSENSUS NOTED SATURDAY AND BEYOND. FRIDAY...DECENT DYNAMICS EARLY WITH LOW LEVEL JET AROUND 40 KNOTS IN VICINITY WHILE REGION IN THE LEFT EXIT REGION OF UPPER JET CROSSING THE LOWER MS VALLEY INTO THE DEEP SOUTH. EXPECT CONVECTION TO DIMINISH LATE FRIDAY AS WESTERLY FLOW ADVECT DRIER AIR INTO REGION COUPLED WITH SUBSIDENCE IN WAKE OF EXITING MID LEVEL SHORT WAVE. LATEST 00Z ECMWF MODEL RUN MAINTAINS PROGRESSIVE FLOW REGIME WITH ANOTHER SHORT WAVE AFFECTING THE REGION BY SATURDAY. MEANWHILE 00Z GFS HAS WEAK SHORT WAVE RIDGE TRAVERSING REGION SATURDAY BEFORE NEXT SHORT WAVE AFFECTS AREA SATURDAY NIGHT INTO SUNDAY. NEEDLESS TO SAY...DECENT CHANCE FOR UNSETTLED WEATHER NEXT WEEKEND BUT DIFFICULT TO PINPOINT WHICH PERIOD(S) WILL HAVE BETTER CHANCE OF RAIN. THUS...WILL LEAVE POP FORECAST AS IS FOR THE WEEKEND (SLIGHT CHANCE LATE SATURDAY THROUGH SUNDAY) STILL APPEARS TO BE MORE CLOUDS THAN SUN WHICH WILL SUPPORT MAXIMUM TEMPERATURES A CATEGORY BELOW NORMAL. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... AS OF 155 PM... SHORT WAVE AND ASSOCIATED UPPER LEVEL JET DROPPING SOUTHEAST INTO NORTH CAROLINA THIS AFTERNOON. HEAT OF THE DAY ALSO AIDING IN GENERATING SHOWERS AND A THUNDERSTORM OR TWO. THUNDERSTORM RISK MAINLY SOUTH OF HIGHWAY 64. LOSS OF HEATING AND PASSAGE OF THE UPPER LEVEL TROUGH THROUGH MOST OF CENTRAL NORTH CAROLINA SHOULD END THE PRECIPITATION THREAT SHORTLY AFTER SUNSET. WINDS NEAR CALM TONIGHT AND FAYETTEVILLE AND ROCKY MOUNT WILL BE PRONE TO FOG AND STRATUS DEVELOPMENT AFTER MIDNIGHT TONIGHT. CLEAR TO MOSTLY CLEAR SKIES SHORTLY AFTER SUNRISE WITH A NORTHEAST BREEZE LESS THAN 10 KNOTS. VFR CONDITIONS EXPECTED TUESDAY THROUGH THURSDAY. THE POSSIBILITY FOR MVFR CEILINGS WILL INCREASE THURSDAY NIGHT AND FRIDAY MORNING AS A COLD FRONT BEGINS TO MOVE ACROSS NORTH CAROLINA. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 5, 1:15 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 115 PM EDT MON MAY 5 2008 NCZ042-077-078-083>086-088-089-061100- JOHNSTON-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 115 PM EDT MON MAY 5 2008 ...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING PENNY SIZE HAIL AND WIND GUSTS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. NCZ007>011-021>028-038>041-043-073>076-061100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON-STANLY-MONTGOMERY-MOORE-LEE- 115 PM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. ISOLATED STRONG STORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING PEA TO MARBLE SIZE HAIL AND WIND GUSTS OVER 40 MPH. THE GREATEST THREAT FOR STRONG STORMS WILL GENERALLY BE SOUTH OF HIGHWAY 64. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Special weather statement, May 5, 1:30 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 130 PM EDT MON MAY 5 2008 NCZ084>086-051830- HOKE-RICHMOND-SCOTLAND- 130 PM EDT MON MAY 5 2008 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM... AT 130 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER EASTERN RICHMOND COUNTY AROUND HOFFMAN...AND NORTHERN SCOTLAND COUNTY AT CAMP MACKALL. THEY WERE MOVING SOUTHEAST AROUND 15 MPH...AND WILL REACH WAGRAM AND RAEFORD BETWEEN 200 PM AND 230 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS IF THUNDER IS HEARD. 13
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:13 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 32 min |
| May 4, 11:03 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 57 min |
| May 5, 2:36 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.